A rare case of gliclazide-induced symptomatic bradycardia in type 2 diabetes mellitus
Abstract
Gliclazide, a second-generation sulfonylurea, is frequently utilized for glycemic management in type 2 diabetes mellitus (T2DM), attributed to its cardiovascular safety profile and minimal hypoglycemia risk. Sulfonylurea-induced bradycardia is a rare and underreported phenomenon. A 68-year-old male with a long history of T2DM and hypertension presented with presyncope, lethargy, and dizziness 10 days following the initiation of modified-release gliclazide at a dosage of 60 mg once daily. Upon evaluation, the heart rate was recorded at 42 beats per minute with a regular rhythm. Electrocardiogram indicated sinus bradycardia accompanied by intermittent junctional escape beats. Echocardiography, cardiac biomarkers, thyroid function tests, and electrolyte levels were within normal limits. Twenty-four-hour Holter monitoring revealed sinus bradycardia with pauses lasting up to 3.2 seconds. No evidence was found of underlying conduction abnormalities or concurrent use of other bradycardia-inducing medications. A diagnosis of bradycardia induced by gliclazide was established based on the temporal correlation and the resolution of symptoms following the discontinuation of the medication. After a modification in his antidiabetic treatment, the patient continued to exhibit no symptoms. This case underscores the necessity of identifying rare yet significant cardiac adverse effects associated with gliclazide, particularly in elderly patients, to facilitate prompt intervention and prevent unwarranted investigations.
Fields of Study & Subjects
Potassium and Related Disorders
Diabetes Treatment and Management
Cardiac pacing and defibrillation studies
Publication details
- Journal / source
- JCEM Case Reports
- Publisher
- The Endocrine Society
- Volume
- 4
- Issue
- 8
- Pages
- luag161–luag161
- Publication date
- 2 July 2026
- Language
- EN